These comments are made for the purpose of discussion and should NOT
be used as recommendations for or against therapies or other treatments. An indi
vidual patient is always advised to consult their own physician.
Question: I was in the hospital for tests last January. Ever since I've had a problem getting and maintaining an erection, in fact now I can't get one at all. I can get the same sensations and ejaculate with the proper stimulation, I just can't get hard. My heart doctor put me on Diovan, 80mg, for blood pressure, and Lipitor, 10mg, for Cholesterol. My resting Blood Pressure was 120/70 but he said it was elevated during the tred-mill test and wanted me on the Diovan. Could the drugs be the problem and if so, what do I do. It's getting to be a little depressing.
Answer: Probably the Diovan but occasional patients experience erectile dysfunction on the lipitor. I'd stop the Diovan and see if it goes away which it should. Then discuss different options with your md. Most men will not take a medication which gives erectile dysfunction.
Question: I was having frequent headache since last year, sometimes the pain is so severe that it woke me up from my sleep and it made me feel nausea. It's getting no better even I took the extra-strength pain killer. My headache made me very fatigue and less energetic. I went to the doctor, he said my blood pressure is high but he did not prescribed any medication for the lowering of my blood pressure, instead he prescribe Tylenol 3 for my headache. However, I was scared to take the Tylenol 3 and went back to the extra-strength Tylenol for my headache. I still had the headache, so I went to see the doctor again and he still said that my blood pressure is high which is 180/90. At that time, he wanted me to have a blood test, urine test and electrocardiogram. The result was good according to the doctor. So, he prescribed 4mg Coversyl (perindopril)for lowering my blood pressure. After taking the medicine for 7 days, on the 8th day, I started to cough, and it's was a serious cough and on the 12th day my chest was aching, and the worst of all, my blood pressure remained not much changes, it was between 150 - 170/90- 105. It continued untill I went to see my docor on the 15th day and without question asked or doing anything, he changed my medication to Diovan 80mg and straight away I can see the changes in my blood pressure i.e 125 - 135/88 - 90. Therefore, (1)I would like to ask why is it my doctor just simply put me on Diovan without doing any necessary tests and the suitability for me take this drug? Will he not doing something before he prescribes Diovan to me? (2)There are other kind of anti-hypertensive drugs, what made the doctor think that I am suitable for this Diovan? (3)My blood pressure has been lowering after taking Diovan, but I don't know why I am still having headache sometimes eventhough it's not that much serious any more? (4)According to the pharmacist, Diovan is only l year old in Canada and it's in the drug store for only 6 months, so I would like know what will happen if continuous taking Diovan for the rest of the life as it looks to me this is a new drug? Kidney failure? or any other side effects? (5) As Diovan is in capsule, I used to throw away the shell and only take the content inside, will this do me any harm? As I read the shell contains titanium dioxide? What is titanium dioxide? (6)Diovan is an angiotensin II receptor antagonist, what made the doctor think I am suitable for the medicine that I have to take it for the rest of my life?
I will be going back to the doctor for the review after taking Diovan in one month's time, therefore I would be very much appreciated and thankful for sparing your precious time for attending my questions and answering them. Thank you very much.
Answer: First the headache is probably not due to the hypertension. Usually, unless you have an aneurism, an elevated blood pressure needs to be significantly above 200 before you notice headaches. So, have an evaluation of your headaches. Elevated blood pressure is separated into two causes-high angiotensin/renin levels and low angiotensin/renin levels. In general 75% of caucasians are high angiotensin and 75% of black/brown/oriental are low. So, without testing, we usually start patients on those drugs which should work given their ethnic heritage. If they don't work, we switch since there is overlap. The ACE inhibitors which work on angiotensin(a converting enzyme inhibitor) have the side effect of coughing. The newer class of angiotensin receptor blockers do not usually have this side effect. However, the ACE inhibitor class has a longer track record and is generally cheaper so we usually start there and switch if the cough is marked. As to the long term effects of Diovan, so far don't appear to be any but, it has only been widely available 3 years(US anyway longer in Europe) for study. You should have no problem disposing of the capsule as long as you get all the medication into your system.
Question: my husband says the doctor gave him Diovan as it helps his diabetes, is this true- I searched internet and all I get is left ventricalar hypertrophy.
Answer: This is a class of drugs used mainly in blood pressure control. However, a similar class called ACE inhibitors has been shown to reduce renal failure in diabetes(slow it anyway). We certainly use ACE inhibitors, calcium channel blockers also(less good evidence here). Many doctors extrapolate the data on ACE inhibitors to the next class Angiotensin Receptor Blockers of which Diovan belongs. Most believe we will get similar results, but the data is much less secure. If he doesn't develop a cough with ACE inhibitors, most would prefer this class due to its well researched improvement of long term renal function.
Back to Drug
InfoNet Home Page.
Back to Doctor FAQ main page.